Ways To Help Opiate Withdrawal
Ideally, opiate withdrawal is experienced under the supervision of a certified health professional, and preferably (for most at least) by way of detox medications that help to blunt some of the more miserable symptoms of opiate withdrawal. In most cases, opiate withdrawal is not considered life-threatening the way that alcohol withdrawal or benzodiazepene withdrawal can be. Nonetheless it is a harrowing experience.
In fact severe opiate withdrawal is an experience that is so awful that words often fail to describe it. It typically involves many of the same symptoms that would accompany a severe case of the flu—runny nose, runny eyes, fever, chills, sweats, nausea/vomiting—but on top of those symptoms are far worse ones. They include extreme anxiety, insomnia, and sometimes hallucinations, among other symptoms.
For instance, goose bumps are not uncommon during opiate withdrawals, but these aren't your average goose bumps. These bumps emerge from skin that already feels as though there are a million tiny, snapped rubber bands attached at one end to the skin and the other end to some tiny hand individually—and all at once—snapping each one.
Bath or Shower
There is no denying that taking a warm bath or a warm shower will relieve the sensation of the crawling of the skin. It typically does so almost immediately. But you can't spend five to seven days in the shower; and furthermore, each time you take a bath or shower, you dehydrate yourself. Withdrawals are already a causes of dehydration thanks to the bouts of diarrhea, so a patient in withdrawals must try to remain well-hydrated for the course of the symptoms.
Sweating it out
Provided one is careful about remaining hydrated, some addiction specialists recommend 'sweating it out', which might involve some marginal level of physical activity as a means of speeding up the metabolism and helping to flush the drugs from the system.
There is lots of value in this advice. Unfortunately, one of the last things an opiate addict in withdrawals wants to do is anything involving physical activity. Exhausted yet anxious, short on sleep and feeling weak, the thought of activity is a bad one. But even going out for an extended walk can be better than laying in a fetal position for five days.
Under the proper supervision, opiate withdrawal symptoms need not be experienced much at all, since there are a few medications currently in use that are used to make the detox period less miserable than it necessarily has to be. Some of the drugs used in the detox setting include:
Suboxone, a sublingual partial opiate agonist.
Clonazepam, a benzodiazepine that can make patients sleep off much of the detox period.
Ultram, a non-narcotic analgesic that has some of the properties of an opiate and that allow it to blunt some of the cravings.
Opiate addicts tend to suffer from insomnia during withdrawals, in part because they have become accustomed to putting themselves to sleep with opiates. This leads many to take Benadryl to try and get to sleep. This over-the-counter medication is considered safe for most people, but there is a tendency when in withdrawals to abuse Benadryl, which can do damage to one's kidneys.
Ultimately, the only way to help the process of opiate withdrawal is time. Even for heavy heroin users, opiate withdrawal doesn't last beyond five to seven days, and for the lesser opiates, the worst may peak at 24 to 48 hours.